Accidental methanol ingestion: case report.
BMC Emergency Medicine , Volume 10 p. 3
BACKGROUND: The incidence of methanol (CH3OH) intoxication differs enormously from country to country. Methanol intoxication is extremely rare in the Dutch population. Even a low dose can already be potentially lethal. Patients are conventionally treated with hemodialysis. Therefore we'd like to present a report of a foreign sailor in Rotterdam who accidentally caused himself severe methanol intoxication, with a maximum measured concentration of 4.4 g/L. CASE PRESENTATION: The patient presented with hemodynamic instability and severe metabolic acidosis with pH 6.69. The anion gap was 39 mmol/L and the osmol gap 73 mosmol/kg. Treatment with ethanol and continuous venovenous hemodiafiltration (CVVH-DF) was initiated. Despite the hemodynamic instability it is was possible to achieve rapid correction of pH and methanol concentration with CVVH-DF while maintaining a stable and therapeutic ethanol serum concentration. Despite hemodynamic and acid-base improvement, our patient developed massive cerebral edema leading to brain death. Permission for organ donation was unfortunately not ascertained. CONCLUSIONS: We conclude that in a hemodynamic instable situation high methanol concentrations and methanol-induced derangements of homeostasis are safely and effectively treated with CVVH-DF and that severe cerebral edema is another possible cause of death rather than the classical bleeding in the putamen area.